Ohio, 2018

Flooding and Damaging Winds in Ohio, August 10 to 11, 2018

August 10 to 11, 2018 · NWS ILN · 11 events in 6 counties and zones

Scattered thunderstorms developed ahead of a cold front which was dropping south through the region. The thunderstorms produced heavy rain, which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$54,000
Crop damage
$25,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of a cold front which was dropping south through the region. The thunderstorms produced heavy rain, which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 10, 2:51 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 10, 2:51 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
351 PM EDT Fri Aug 10 2018

.SYNOPSIS...
A cold front located along the I-70 corridor this afternoon will
move slowly south tonight and weaken as it stalls north of the
Ohio River. Thunderstorm activity will be found over the region
as the weakening surface front interacts with an upper level
trough through at least Saturday. The front will push south on
Sunday as the upper trough develops into a closed circulation
drifting southwest over Ohio.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Thunderstorm activity will be on the increase this evening and
scatter out through the overnight hours. Storms will be
lingering however, so some activity will occur through the
night, most likely north of the Ohio River but not necessarily
limited to this area.

As the surface front washes out as it stalls before hitting the
Ohio River, temperatures tonight will drop to the middle 60s
across the region under generally cloudy skies.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Lingering showers in the morning will continue their downward
trend but then ramp back up as daytime heating interacts with
the lingering surface front to the south and any shortwave
energy that will remain within the deepening upper level trough.
As the front moves into Kentucky later in the day Saturday, the
axis of the upper trough will be bringing in more shortwave
energy. However, the atmosphere should have been well worked-
over so that any lingering convection Saturday night should be
isolated in nature and not contain much thunder. That being
said, I did not remove thunder from forecast and change to just
showery precip. Will let future model runs solidify this
expectation in the forecast.

Saturday will see highs a little cooler - lower 80s in most
locations. Rainfall may necessitate shaving a few more degrees
from this forecast with future updates.

Drier air will be making a strong push on Saturday night over
the northwestern 1/2 of forecast area. Am slightly concerned
about the proximity of a cutoff upper low and going clear to
partly cloudy, but the flow should put any upper clouds away
from the CWA. Overnight lows will drop to 60-63 degrees by
Sunday morning for most of the CWA as dewpoints drop nicely
below 60 degrees for the first time in a while.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday, an upper level ridge will continue to amplify as it
pushes northeast into the upper Mississippi River Valley and into
Ontario. As this occurs, a closed upper level low will develop
downstream over the Great Lakes. It appears that the better low
level forcing will remain east of the region on Sunday. Thus, only a
low chance of showers/thunderstorms are expected with the upper low.
Highs will be mainly in the lower 80s.

For Sunday night, pcpn will be diurnally driven over our area but
will likely persist just to our east. Lows will drop into the lower
60s.

Models have come in better agreement in regards to the location and
eventual movement of the upper level closed low Monday through
Tuesday. On Monday, the center of the upper level closed low will be
over the middle Ohio Valley. Again, low level forcing and upper
support favor the eastern zones, while our western zones should
remain dry. Thus, a chance of showers and thunderstorms will remain
across the east. For Monday night into Tuesday, the low will begin
to slowly nudge east. There could be a lingering low chance of
shower/storms in the east on Tuesday, while the west remains dry.
Highs will range from the lower to mid 80s with lows in the lower to
mid 60s.

As the low opens up and moves further east, short wave ridging will
briefly translate across the region Tuesday night.

A short wave will be lifting out of the central Plains and into the
Ohio Valley Wednesday/Wednesday night followed by a northern stream
short wave dropping into the Great Lakes on Thursday. These features
will bring unsettled conditions. At this time, it appears that the
most active period will be Wednesday night into Thursday with
showers and thunderstorms.

Models are in disarray by the end of next week in regards if energy
will close off over the region. Have kept low PoPs for now.

Highs will remain in the lower to mid 80s with lows in the 60s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Convection firing along and north of the I-70 corridor will
affect CMH/LCK early on this afternoon, then spread southward.
Did not feel that CVG/LUK would definitely get this activity
tonight, so left thunderstorms out at this moment in time in
favor of amending if future model runs can come together with a
more cohesive solution, or if upstream development would
warrant inclusion later this evening. Cigs/vsbys will be lowered
in any TS activity today and tonight, and lower clouds will
likely make an appearance overnight and early tomorrow given the
expected low level injection of moisture from any storms that
are present and stalled surface cold front. Showers and some
lingering thunderstorms will continue overnight given the
proximity of the upper trough and associated vorticity maxima
within it, combined with the washed-out surface front that will
lay out just north of the Ohio River late tonight and early
Saturday.

More showers and some thunderstorms will occur tomorrow
with an increase in coverage and intensity due to daytime
heating.

OUTLOOK...Thunderstorms will remain possible at times through
Sunday, with the greatest chances during the afternoon and
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, Aug 10, 1:46 AM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
246 AM EDT Fri Aug 10 2018

INZ073>075-080-KYZ089>100-OHZ077>082-088-110700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
110700-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Clusters of thunderstorms will move across the area this afternoon
into tonight. Isolated damaging wind gusts will be possible. In
addition, flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flood. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 10, 2:58 PM EST to 3:08 PM EST
Where
Fairfield County, 0.87 mi NE of Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.860, -82.590

One tree was knocked down.

Thunderstorm Wind, Fairfield

When
August 10, 3:05 PM EST to 3:10 PM EST
Where
Fairfield County, 0.69 mi S of Baltimore
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.840, -82.600

A street sign was bent down on OH-158, a quarter of a mile south of OH-256 in Baltimore.

Thunderstorm Wind, Fairfield

When
August 10, 3:33 PM EST to 3:43 PM EST
Where
Fairfield County, 1.48 mi SSE of Royalton
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.710, -82.760

One tree was knocked down.

Thunderstorm Wind, Clermont

When
August 10, 4:30 PM EST to 4:40 PM EST
Where
Clermont County, 0.87 mi SE of Terrace Park
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.160, -84.290

A large tree branch was knocked down and caused minor injuries to an individual in a canoe.

Thunderstorm Wind, Madison

When
August 10, 6:28 PM EST to 6:38 PM EST
Where
Madison County, 2.11 mi ESE of Newport to 4.31 mi ESE of Newport
Measured
50 kt (58 mph) estimated gust
Crop damage
$25,000
Reported by
Public
Coordinates
39.813, -83.437

An area of corn a couple of miles long was flattened.

Thunderstorm Wind, Madison

When
August 10, 6:29 PM EST to 6:39 PM EST
Where
Madison County, 3.51 mi W of Kiousville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.807, -83.365

A barn was destroyed.

Flood, Pickaway

When
August 10, 7:15 PM EST to 9:00 PM EST
Where
Pickaway County, 2.75 mi WSW of Circleville to 3.18 mi SSW of Fox
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.590, -83.000

High water was reported on State Routes 138 and 104.

Flood, Greene

When
August 10, 8:15 PM EST to 10:15 PM EST
Where
Greene County, 1.27 mi ESE of Trebeins to 1.27 mi ENE of Xenia Greene Co Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.690, -83.960

Standing water at least ankle deep was reported.

Flood, Greene

When
August 10, 8:58 PM EST to 10:58 PM EST
Where
Greene County, 0.87 mi NW of Xenia to 0.83 mi SW of Xenia
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.690, -83.940

Some high water was reported on a few streets.

Flood, Highland

When
August 10, 10:00 PM EST to August 11, 12:00 AM EST
Where
Highland County, 0.69 mi N of East Danville to 0.46 mi NNW of East Danville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.130, -83.550

East Berryville Road was washed out just east of State Route 73.

Flood, Highland

When
August 10, 11:10 PM EST to August 11, 1:10 AM EST
Where
Highland County, 2.68 mi W of Dodsonville to 2.71 mi W of Dodsonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.200, -83.870

High water was reported on U.S. 50 near the Highland/Brown County Line. The water was high enough to make it almost impassible for an SUV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764519, 764522, 764520, 764521, 767591, 767592, 764514, 764515, 764516, 764517, 764518.